Alert archive / Kansas / Tornado Warnings in 2017
Tornado Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 2, 2017, 7:40 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 35 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Oct 2, 2017, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:43 PM CDT | TORNADO | 10 Ssw Gove, KS | NWS DAMAGE SURVEY CONFIRMS A TORNADO. DELAYED LSR. |
| Oct 2, 7:51 PM CDT | HAIL 1 | 6 S Gove, KS | ALSO REPORTED ESTIMATED 50 MPH WINDS. |
| Oct 2, 7:58 PM CDT | TORNADO | 5 Ese Gove, KS | NWS DAMAGE SURVEY CONFIRMS TORNADO. DELAYED LSR. |
| Oct 2, 8:01 PM CDT | HAIL 0.88 | 3 W Gove, KS | |
| Oct 2, 8:10 PM CDT | HAIL 1 | 3 W Gove, KS | SPOTTER REPORTS THAT POWER IS OUT AT THE MOMENT. |
| Oct 2, 8:18 PM CDT | HAIL 1.75 | 1 Se Grainfield, KS | |
| Oct 2, 8:21 PM CDT | HAIL 1.75 | 3 W Gove, KS | |
| Oct 2, 8:24 PM CDT | TSTM WND GST 75 | Quinter, KS | REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES. |
| Oct 2, 8:24 PM CDT | TSTM WND GST 75 | Quinter, KS | REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES. IN ADDITION...SOME ROOFING TO A FARM STRUCTURE WAS BLOWN OFF. THIS OCCURRED ON THE NORTHEAST SIDE OF QUINTER. |
| Oct 2, 8:24 PM CDT | TORNADO | Quinter, KS | DAMAGE REPORTED ON THE EAST SIDE OF QUINTER. A QUONSET BUILDING WAS DESTROYED AND THE ROOF WAS PEELED BACK FROM THE CITY SHOP BUILDING AT FIFTH AND LONG ST. A SEMI TRAILER WAS OVERTURNED AND BLOWN INTO THE ROAD AT OLD 40 AND LONG. |
| Oct 2, 8:24 PM CDT | TORNADO | Quinter, KS | NWS DAMAGE SURVEY CONFIRMS TORNADO. DELAYED LSR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
881
WFUS53 KGLD 030040
TORGLD
KSC063-179-030115-
/O.NEW.KGLD.TO.W.0038.171003T0040Z-171003T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
740 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Tornado Warning for...
South central Sheridan County in northwestern Kansas...
Central Gove County in west central Kansas...
* Until 815 PM CDT
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles southwest of Gove, moving northeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 92 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3870 10055 3870 10057 3883 10076 3923 10043
3904 10015 3898 10015
TIME...MOT...LOC 0040Z 223DEG 35KT 3882 10058
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EV1 follow-up statement
595
WWUS53 KGLD 030106
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
806 PM CDT MON OCT 2 2017
KSC179-030115-
/O.CAN.KGLD.TO.W.0038.000000T0000Z-171003T0115Z/
Sheridan KS-
806 PM CDT MON OCT 2 2017
...THE TORNADO WARNING FOR SOUTH CENTRAL SHERIDAN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3880 10050 3882 10058 3889 10062 3913 10045
3913 10039 3901 10020
TIME...MOT...LOC 0105Z 223DEG 35KT 3900 10036
$$
KSC063-030115-
/O.CON.KGLD.TO.W.0038.000000T0000Z-171003T0115Z/
Gove KS-
806 PM CDT MON OCT 2 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
GOVE COUNTY...
At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Park, or 7 miles northeast of Gove,
moving northeast at 40 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 95 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3880 10050 3882 10058 3889 10062 3913 10045
3913 10039 3901 10020
TIME...MOT...LOC 0105Z 223DEG 35KT 3900 10036
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 2, 4:04 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 2, 4:04 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 6:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FUNNEL CLOUD 13 SSE TRIBUNE 38.29N 101.69W
10/02/2017 GREELEY KS STORM CHASER
REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
ESTIMATED.
&&
TLYNCHLocal storm report, Oct 2, 7:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL STRATTON 39.30N 102.60W
10/02/2017 M1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace, Wichita | 38 min |
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:34 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| Oct 2, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| Oct 2, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 45 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.